Alert archive / Virginia / Flash Flood Warnings in 2013

Flash Flood Warning 48, NWS Blacksburg, VA

July 31, 2013Caswell County, North Carolina; Halifax County, Pittsylvania County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jul 31, 2013, 10:04 PM EDT for Caswell County, North Carolina; Halifax County, Pittsylvania County, Virginia. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2013, 10:04 PM EDT (02:04 UTC)
Expired
Aug 1, 2013, 4:00 AM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Caswell County, NC, Halifax County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 106 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 12:10 AM EDTFLASH FLOOD5 Sse Halifax, VAPOPLAR CREEK WAS FLOWING OVER SUMMIT DRIVE NEAR RAILROAD STREET IN SOUTH BOSTON. THE ROAD HAD TO BE CLOSED. WATER WAS AT LEAST THREE INCHES DEEP AT THIS LOCATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 126 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 2.1 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2013-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2013-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
476 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

797 
WGUS51 KRNK 010204
FFWRNK
NCC033-VAC083-143-010800-
/O.NEW.KRNK.FF.W.0048.130801T0204Z-130801T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1004 PM EDT WED JUL 31 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  SOUTHWESTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
  SOUTHEASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 400 AM EDT

* AT 957 PM EDT...DOPPLER RADAR INDICATED BANDS OF THUNDERSTORMS   
  TRAINING ACROSS THE WARNED AREA...PRODUCING ROUNDS OF VERY HEAVY 
  RAIN. UP TO TWO INCHES OF RAIN HAVE ALREADY FALLEN IN A FEW AREAS 
  JUST TO THE EAST OF DANVILLE. FLASH FLOODING IS EXPECTED TO BEGIN 
  SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  PROVIDENCE...
  SOUTH BOSTON...
  TURBEVILLE...
  YANCEYVILLE...
  AND INGRAM. 

ADDITIONAL RAINFALL AMOUNTS OF 1 TO POSSIBLY 3 INCHES ARE POSSIBLE 
IN THE WARNED AREA. MUCH OF THIS RAIN MAY FALL OVER A VERY SHORT 
PERIOD OF TIME.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO SEE THE
FLOODING. IF FLASH FLOODING IS OBSERVED...MOVE UP TO HIGHER GROUND
QUICKLY.  DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS
RISING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3645 7946 3654 7938 3654 7935 3657 7933
      3658 7930 3658 7933 3659 7933 3686 7909
      3675 7882 3654 7902 3654 7914 3641 7914
      3633 7922
$$

16
4 follow-up statements
558 
WGUS71 KRNK 010322
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1122 PM EDT WED JUL 31 2013

NCC033-VAC083-143-010800-
/O.CON.KRNK.FF.W.0048.000000T0000Z-130801T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CASWELL NC-HALIFAX VA-PITTSYLVANIA VA-
1122 PM EDT WED JUL 31 2013

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 AM EDT FOR
CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...
SOUTHWESTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
SOUTHEASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...

AT 1115 PM EDT...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE 
WARNED AREA. BETWEEN TWO AND THREE INCHES OF RAIN HAS ALREADY FALLEN 
IN THE RINGOLD AREA...WITH AMOUNTS OF BETWEEN ONE AND TWO INCHES IN 
THE SOUTH BOSTON AREA IN A SHORT PERIOD OF TIME. RAPID RUNOFF FROM 
THE HEAVY RAIN IS EXPECTED TO RESULT IN FLASH FLOODING ON SMALL 
CREEKS AND STREAMS IN THE AREA.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
PROVIDENCE...
SOUTH BOSTON...
TURBEVILLE...
YANCEYVILLE...
AND INGRAM. 

ADDITIONAL RAINFALL AMOUNTS OF ABOUT AN INCH ARE POSSIBLE THROUGH 
MIDNIGHT...BRINGING STORM TOTALS UP TO AROUND FOUR INCHES IN SOME 
AREAS. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO SEE THE 
FLOODING. DO NOT ATTEMPT TO DRIVE THROUGH MOVING WATER THAT COVERS 
THE ROAD. IF FLASH FLOODING IS OBSERVED...MOVE UP TO HIGHER GROUND 
QUICKLY. 
 
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING... 
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER 
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS 
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE 
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3645 7946 3654 7938 3654 7935 3657 7933
      3658 7930 3658 7933 3659 7933 3686 7909
      3675 7882 3654 7902 3654 7914 3641 7914
      3633 7922

$$

WERT
418 
WGUS71 KRNK 010412
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1212 AM EDT THU AUG 1 2013

NCC033-VAC083-143-010800-
/O.CON.KRNK.FF.W.0048.000000T0000Z-130801T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CASWELL NC-HALIFAX VA-PITTSYLVANIA VA-
1212 AM EDT THU AUG 1 2013

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 AM EDT FOR
CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...
SOUTHWESTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
SOUTHEASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...

AT 1205 AM EDT...DOPPLER RADAR INDICATED THAT THE HEAVIEST RAIN HAS 
MOVED EAST OF THE WARNING AREA. ALTHOUGH ONLY SPOTTY MAINLY LIGHT 
RAIN IS EXPECTED FOR THE REST OF THE NIGHT...RUNOFF FROM THE 
TORRENTIAL RAIN EARLIER TONIGHT MAY STILL RESULT IN RAPID RISES OF 
SMALL STREAMS AND CREEKS IN THE AREA...RESULTING IN FLASH FLOODING 
WELL INTO THE PRE DAWN HOURS.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... 
ALTON... 
CLUSTER SPRINGS...
MILTON... 
PROVIDENCE...
SEMORA...
AND SOUTH BOSTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO SEE THE 
FLOODING. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR 
VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER MAY BE 
TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND DONT DROWN. 
NEVER TRY TO CROSS A FLOWING STREAM ON FOOT.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3645 7946 3654 7938 3654 7935 3657 7933
      3658 7930 3658 7933 3659 7933 3686 7909
      3675 7882 3654 7902 3654 7914 3641 7914
      3633 7922

$$

WERT
170 
WGUS71 KRNK 010603
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
203 AM EDT THU AUG 1 2013

NCC033-VAC143-010608-
/O.CAN.KRNK.FF.W.0048.000000T0000Z-130801T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CASWELL NC-PITTSYLVANIA VA-
203 AM EDT THU AUG 1 2013

...THE FLASH FLOOD WARNING FOR
CASWELL COUNTY...
AND SOUTHEASTERN PITTSYLVANIA COUNTY IS CANCELLED...

THE HEAVY RAIN AND THUNDERSTORMS THAT PROMPTED THE FLASH FLOOD 
WARNING FOR THESE AREAS MOVED OUT OF THE AREA AROUND MIDNIGHT. 
ADDITIONAL RAINFALL EXPECTED DURING THE NEXT SEVERAL HOURS SHOULD BE 
LIGHT AND GENERALLY LESS THAN 1/4 INCH. THUS...FLASH FLOODING IS NO 
LONGER IMMINENT AT THIS TIME.

LAT...LON 3654 7902 3655 7922 3662 7920 3667 7918
      3670 7918 3673 7917 3678 7916 3686 7909
      3675 7882

VAC083-010800-
/O.CON.KRNK.FF.W.0048.000000T0000Z-130801T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HALIFAX VA-
203 AM EDT THU AUG 1 2013

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 AM EDT FOR
SOUTHWESTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...

AT 158 AM EDT...DOPPLER RADAR INDICATED THAT 4 TO 5 INCHES OF RAIN 
LIKELY FELL IN THE SOUTHWEST PART OF THE COUNTY...WEST OF 
ALTON...WITH A LARGE AREA OF 2 TO 3 INCHES OF RAINFALL THROUGH THE 
SOUTHWEST PART OF THE COUNTY TOWARD HALIFAX AND SOUTH BOSTON. POPLAR 
CREEK IN SOUTH BOSTON IS REPORTED TO BE OUT OF ITS BANKS AND SUMMIT 
ROAD HAS BEEN CLOSED AT THIS LOCATION AS A RESULT. ALTHOUGH RAINFALL 
HAS DIMINISHED SINCE MIDNIGHT...RUNOFF INTO AREA CREEKS AND STREAMS 
WILL CONTINUE AS A RESULT OF THE EARLIER EXCESSIVE RAINFALL.
 
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...

TURBEVILLE...
SOUTH BOSTON...
HALIFAX...
INGRAM...
AND ALTON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO SEE THE
FLOODING. IF FLASH FLOODING IS OBSERVED...MOVE UP TO HIGHER GROUND
QUICKLY.  DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS
RISING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER MAY BE TOO DEEP
TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND DONT DROWN. NEVER TRY
TO CROSS A FLOWING STREAM ON FOOT.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3654 7902 3655 7922 3662 7920 3667 7918
      3670 7918 3673 7917 3678 7916 3686 7909
      3675 7882

$$

RAB
263 
WGUS71 KRNK 010759
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
359 AM EDT THU AUG 1 2013

VAC083-010808-
/O.EXP.KRNK.FF.W.0048.000000T0000Z-130801T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HALIFAX VA-
359 AM EDT THU AUG 1 2013

...THE FLASH FLOOD WARNING FOR
SOUTHWESTERN HALIFAX COUNTY WILL EXPIRE AT 400 AM EDT...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT FOR THE REST OF THE NIGHT.

FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A
THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD
CLOSURES.

LAT...LON 3654 7902 3655 7922 3662 7920 3667 7918
      3670 7918 3673 7917 3678 7916 3686 7909
      3675 7882

$$

WERT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 9:03 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Jul 31, 9:03 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
903 PM EDT WED JUL 31 2013

.SYNOPSIS...
LOW PRESSURE WILL TRAVEL FROM KENTUCKY TO PENNSYLVANIA
OVERNIGHT...AND ITS ASSOCIATED WARM FRONT WILL MOVE NORTH THROUGH
OUR REGION BY EARLY THURSDAY. AS THE LOW CONTINUES TOWARD THE
COAST ON THURSDAY...ITS ASSOCIATED COLD FRONT WILL CROSS THE AREA
FROM WEST TO EAST. HIGH PRESSURE WILL BUILD INTO THE REGION BEHIND
THE FRONT BY FRIDAY.
&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 825 PM EDT WEDNESDAY...

LATEST OBSERVED SOUNDINGS SHOW GOOD VEERING WITH HEIGHT THIS
EVENING AHEAD OF THE 5H/85H TROUGH AXIS HEADING IN FROM THE WEST
OVERNIGHT. HOWEVER MAIN PIECE OF UPPER SUPPORT LOOKS TO SCOOT OUT
AHEAD AND IN ADVANCE OF THE WARM FRONT THAT WILL SLOWLY EDGE NE
INTO THE REGION LATE. THUS APPEARS MAIN FORCING WITH TIME
OVERNIGHT WILL BE MAINLY WITH LOW LEVEL ISENTROPIC LIFT AHEAD OF
THE BOUNDARY AS BETTER LIFT EXITS TO THE NE EARLY ON. HOWEVER WILL
STILL HAVE SOME SHALLOW BASED CONVECTION ACROSS THE SE THROUGH
AROUND MIDNIGHT WHERE ABOUT THE ONLY AXIS OF INSTABILITY REMAINS
GIVEN CLOUDS/RAIN DURING THE AFTERNOON. ENOUGH LOW LEVEL HELICITY
PER CURVED HODOGRAPHS FOR SOME OF THE CELLS TO ACQUIRE ROTATION
BUT SPEEDS ALOFT QUITE WEAK WITH TRANSPORT OF WINDS TO THE SURFACE
LIMITED BY THE SURFACE STABLE LAYER. THUS KEEPING IN LIKELY/CAT
POPS SE CORNER A FEW MORE HOURS GIVEN ADDED SHRA/TSRA HEADING NE
OUT OF CENTRAL NC...WHILE LEAVING LIKELYS TO HIGHER CHANCE ALONG
THE HIGHWAY 460 CORRIDOR AS WELL WHERE MORE SPOTTY NATURE -RA
LOOKS TO PERSIST. FOG/DZ MAY ALSO BECOME AN ISSUE LATE AS WARMER
AIR ALOFT ARRIVES UNDER BETTER SW FLOW WITH THE APPROACH OF THE
WARM FRONT SO BEEFED UP FOG COVERAGE. WITH SOME TEMPS ALREADY
AROUND GOING FORECAST LOWS UPDATING TO LOWER A FEW MORE DEGREES IN
SPOTS WITH ONLY SMALL ADDED TEMP FALLS EXPECTED GIVEN MOISTURE
OVERNIGHT.

BY THURSDAY MORNING...THE LOW WILL BE OVER CENTRAL PENNSYLVANIA AND
ITS ASSOCIATED COLD FRONT WILL BE ENTERING THE WESTERN PART OF THE
FORECAST AREA. THIS COLD FRONT WILL TRACK ACROSS THE AREA ON
THURSDAY...BUT SLOW BY AFTERNOON AS ANOTHER LOW TRACKS NORTH ALONG
THE COLD FRONT FROM GEORGIA. WE ARE EXPECTING A GENEROUS COVERAGE OF
SHOWERS AND STORMS ACROSS THE EASTERN PART OF THE AREA ON THURSDAY.
COVERAGE WILL BE DECLINING ACROSS THE MOUNTAINS DURING THE
AFTERNOON. HIGH TEMPERATURES WILL RANGE FROM THE MID TO UPPER 70S
ACROSS THE MOUNTAINS WITH LOW TO MID 80S OVER THE PIEDMONT.
&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
AS OF 230 PM EDT WEDNESDAY...

INCREASED SPEED OF DRYING BEHIND THE FRONT THU EVENING AS SUBSIDENCE
ALOFT KICKS IN PER ECMWF SOLUTION. FRIDAY WILL BE DRY WITH DEWPOINTS
AT LEAST STAYING IN THE UPPER 50S TO LOWER 60S. WITH MORE SUN WILL
SEE TEMPS WARM INTO THE MID TO UPPER 80S EAST OF THE MOUNTAINS
WITH UPPER 70S TO LOWER 80S MOUNTAINS.

FRI NIGHT HIGH PRESSURE WILL BE IN CONTROL BUT EXPECT WITH FAST FLOW
ALOFT UPSTREAM CLOUD COVER IN THE FORM OF MID/HIGH CLOUDS WILL
INCREASE OVERNIGHT...WHICH WILL KEEP LOWS UP CLOSE TO NORMAL WITH
UPPER 50S/LOWER 60S MOUNTAINS TO MID 60S EAST.

SATURDAY...THE NEXT FRONT SAGS SE TOWARD THE MOUNTAINS WITH MAIN
ENERGY TO OUR NORTH. THE ECMWF AND GFS SHOWING PRECIP MAKING HEADWAY
TOWARD OUR NW CWA BY SAT AFTERNOON...AND WILL KEEP 30/40 POPS GOING
FOR MOST OF THE MOUNTAINS AND OVER AREAS NORTH OF A ROANOKE TO
LYNCHBURG LINE...WITH SLIGHT CHANCE TO NOTHING IN THE SOUTHEAST.
WITH CLOUD COVER IN PLACE WENT COOLER THAN MOS GUIDANCE WITH UPPER
70S MOUNTAINS TO MID 80S EAST.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 100 PM EDT WEDNESDAY...

KEEPING WITH A BLEND OF THE 00Z ECMWF/06Z GFS IN THE FIRST COUPLE OF
DAYS THIS PERIOD THEN TRANSITIONING MORE TOWARD ECM/WPC BLEND.

STILL NOT LOOKING AT A WHOLE LOT OF PRECIPITATION OVERALL BUT THE NW
FLOW WITH BROAD TROUGH OVER THE NE INTO THE MID ATLANTIC WILL KEEP
SOME FRONTAL SYSTEMS MOVING THROUGH OVER THIS PERIOD WITH BOUNDARY
WASHING OUT/STALLING OUT TO OUR SOUTH. MOSTLY LOOKING AT JUST BELOW
NORMAL TEMPERATURE SETUP AT LEAST AFTER THE FIRST FRONT PASSES BY
SUNDAY AFTERNOON.

HIGH PRESSURE WILL SETTLE OVER THE MID ATLANTIC MONDAY FOLLOWED BY
ANOTHER SHORTWAVE AND ATTENDANT FRONT FOR EARLY TUESDAY. KEPT POPS
OVERALL IN THE SLIGHT CHANCE TO CHANCE RANGE...BUT APPEARS THE
PATTERN FAVORS THE WRN SLOPES OF WV/SW VA INTO NW NC TO HAVE BETTER
THREAT OF SHOWERS OR STORMS NEXT WEEK. THE 06Z GFS AT TIMES SHOWED
CONVECTIVE FEEDBACK/HIGHER QPF BULLSEYES WITH THE FRONT DRAPED OVER
US EARLY NEXT WEEK AND GENERALLY RULED THIS OUT...FAVORING HPC/ECMWF.

AFTER MIDWEEK THE FRONT EXPECTED TO STALL OUT THE SOUTHEAST WHILE
HIGH PRESSURE NOSES IN FROM THE MIDWEST. AT THIS STAGE THE PATTERN
STILL FAVORS SOME THREAT OF SHOWERS BUT OVERALL MID AND UPPER FLOW
STAYS WEST TO NORTHWEST.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
AS OF 640 PM EDT WEDNESDAY...

PATCHY LIGHT RAIN WITH BANDS OF HEAVIER SHRA CONTINUE ACROSS MUCH
OF THE AREA THIS EVENING RESULTING IN QUITE VARIABLE CIGS/VSBYS
INCLUDING MVFR/IFR MOUNTAINS TO VFR ACROSS THE EAST WHERE STILL
SEEING MOSTLY MID DECK. EXPECT THIS SCENARIO TO PERSIST EARLY THIS
EVENING WITH MOST SIGNIFICANT SHRA/ISOLATED TSRA AFFECTING SITES
ALONG AND EAST OF THE BLUE RIDGE WHERE LOWERING CONDITIONS TO MORE
WIDESPREAD MVFR ARE EXPECTED.

AS WE PROGRESS INTO THE OVERNIGHT HOURS...LOW PRESSURE WILL
SLIDE FROM KENTUCKY TO PENNSYLVANIA WHICH WILL BRING A WARM FRONT
NORTH THROUGH THE REGION ON THE EAST SIDE OF THE LOW TOWARD
MORNING. STILL EXPECTING A GENERAL TREND TOWARD LOWERING FLIGHT
CONDITIONS DURING THIS PERIOD TO IFR AT MOST LOCATIONS ALONG WITH
PATCHY LIGHT RAIN...DRIZZLE AND MIST/FOG. MAY EVEN SEE A PERIOD OF
LIFR JUST AHEAD OF THE FRONT LATE WITH MORE FOG/STRATUS. OTRW WINDS
WILL REMAIN LIGHT AND VARIABLE BUT TREND LIGHT FROM THE SOUTHWEST
TOWARD DAYBREAK THURSDAY.

THE COLD FRONT ASSOCIATED WITH THE LOW IS EXPECTED TO MOVE INTO
THE WESTERN PART OF THE AREA AFTER 12Z/8AM THURSDAY. THIS SHOULD
SHIFT WINDS TO A MORE WESTERLY COMPONENT WITH PERHAPS A BAND OF
SHRA RIGHT ALONG THE FRONT EARLY ON. HOWEVER FLIGHT CATEGORIES
ARE EXPECTED TO IMPROVE AHEAD OF THE FRONT AS LOW LEVEL MOISTURE
MIXES OUT WITH HEATING ESPCLY EASTERN LOCATIONS. SHOWERS WILL
LIKELY REDEVELOP ALONG THE FRONT ALONG/EAST OF THE BLUE RIDGE
AROUND MIDDAY...WITH SOME ISOLATED THUNDERSTORMS BY THE EARLY
AFTERNOON HEADING EAST TOWARD KLYH/KDAN. SINCE MEDIUM TO HIGH
CONFIDENCE IN SEEING A SHRA/TSRA ACROSS EASTERN SITES...INCLUDED A
PREVAILING SHRA WITH VCTS MENTION THERE. ELSW EXPECTING MVFR CIGS
AND POSSIBLE MVFR VSBYS IN EARLY SHRA TO IMPROVE TO A BKN VFR
LAYER WITH ONLY ISOLATED -SHRA WITH THE FRONTAL PASSAGE.

THE INFLUENCE OF THE FRONT WILL CONTINUE TO PROVIDE SHOWERS ACROSS
PARTS OF THE REGION INTO THURSDAY EVENING...ESPECIALLY IN THE
EAST.

HIGH PRESSURE STARTS BUILDING INTO THE AREA BY LATE THURSDAY
NIGHT AND CONTINUES OVER THE AREA THROUGH EARLY SATURDAY. MAINLY
VFR CONDITIONS ARE EXPECTED DURING THIS PERIOD EXCEPT LATE AT
NIGHT AND EARLY MORNING HOURS WHEN MOUNTAIN AND RIVER VALLEY FOG
WILL BE POSSIBLE.

THE NEXT COLD FRONT IS PROGGED TO MOVE THROUGH THE AREA SATURDAY
EVENING INTO SUNDAY MORNING. ANTICIPATE A RETURN OF SCATTERED
SHOWERS AND STORMS AND SOME AREAS OF SUB-VFR CONDITIONS.

HIGH PRESSURE AND MAINLY VFR CONDITIONS RETURN BY MONDAY. EARLY
MORNING FOG WILL AGAIN BE A POSSIBILITY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...DS
NEAR TERM...DS/JH
SHORT TERM...WP
LONG TERM...WP
AVIATION...DS/JH
Hazardous weather outlook, Jul 31, 9:11 PM EDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
911 PM EDT WED JUL 31 2013

NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>045-
020115-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-MERCER-SUMMERS-MONROE-GREENBRIER-
911 PM EDT WED JUL 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED THUNDERSTORMS COULD RESULT IN LOCALIZED HEAVY RAIN
ON THURSDAY...MAINLY ALONG AND EAST OF THE BLUE RIDGE. ADDITIONAL
SHOWERS AND STORMS ARE POSSIBLE OVER THE WEEKEND WITH ANOTHER
FRONT...AND PERHAPS AGAIN EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ044>047-058-059-020115-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
911 PM EDT WED JUL 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED THUNDERSTORMS COULD RESULT IN HEAVY RAINFALL ON
THURSDAY. ADDITIONAL SHOWERS AND STORMS ARE POSSIBLE OVER THE
WEEKEND WITH ANOTHER FRONT...AND PERHAPS AGAIN EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 31, 6:39 PM EDT, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
639 PM EDT WED JUL 31 2013

VAZ033-043-312330-
HENRY VA-FRANKLIN VA-
639 PM EDT WED JUL 31 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHEASTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
  SOUTHEASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 730 PM EDT

* AT 636 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR FIGSBORO...MOVING TO THE NORTHEAST AT 20
  MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  SYDNORSVILLE...
  FIGSBORO...
  SNOW CREEK...
  AND OAK LEVEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS MAY INTENSIFY...SO MONITOR LOCAL RADIO AND TELEVISION FOR
ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3680 7996 3701 7968 3694 7962 3682 7965
      3675 7982 3673 7989
TIME...MOT...LOC 2236Z 234DEG 15KT 3679 7986

16
Special weather statement, Jul 31, 7:06 PM EDT, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
706 PM EDT WED JUL 31 2013

NCZ006-VAZ058-312345-
CASWELL NC-HALIFAX VA-
706 PM EDT WED JUL 31 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  SOUTHWESTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 745 PM EDT

* AT 702 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR TOPNOT...MOVING TO THE EAST AT 25 MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  YANCEYVILLE...
  VIRGILINA...
  CLUSTER SPRINGS...
  ALTON...
  AND HAMER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3642 7937 3672 7883 3655 7875 3654 7913
      3629 7915 3625 7929
TIME...MOT...LOC 2302Z 249DEG 23KT 3637 7925
Special weather statement, Jul 31, 9:33 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
933 PM EDT WED JUL 31 2013

NCZ005-006-VAZ044-058-010230-
ROCKINGHAM NC-CASWELL NC-HALIFAX VA-PITTSYLVANIA VA-
933 PM EDT WED JUL 31 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
  SOUTHEASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 1030 PM EDT

* AT 926 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING BANDS OF HEAVY RAIN ACROSS ROCKINGHAM AND CASWELL
  COUNTIES...WITH THESE BANDS MOVING TO THE NORTHEAST AT 25 MPH.

* VERY HEAVY RAIN IS FALLING...WITH RAINFALL RATES OF 2 TO 4 INCHES
  PER HOUR IN SOME AREAS. IN ADDITION...SOME OF THESE BANDS OF HEAVY
  RAIN ARE PASSING OVER THE SAME LOCATIONS REPEATEDLY...AND WILL
  CAUSE WATER TO POND ON ROADWAYS. THIS RAIN MAY ALSO QUICKLY FILL
  ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  MAYFIELD...
  PROVIDENCE...
  DANVILLE CITY...
  BLAIRS...
  AND REIDSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3626 8002 3701 7900 3690 7871 3686 7867
      3684 7867 3682 7868 3681 7867 3679 7869
      3676 7867 3674 7869 3670 7867 3654 7889
      3654 7913 3635 7915 3624 7929
TIME...MOT...LOC 0126Z 223DEG 52KT 3677 7901 3625 7955

16

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 9:33 PM EDTSpecial Weather StatementRNKCaswell, Rockingham57 min
Jul 31, 9:47 PM EDTAreal Flood AdvisoryRNKCaswell, Rockingham5 hr
Aug 1, 4:21 PM EDTSpecial Weather StatementRNKAmherst39 min
Aug 1, 5:32 PM EDTSpecial Weather StatementRNKCumberland28 min
Aug 1, 5:50 PM EDTSevere Thunderstorm WarningRNKBuckingham55 min
Aug 1, 6:27 PM EDTSpecial Weather StatementRNKPittsylvania48 min
Aug 1, 6:51 PM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham54 min
Aug 1, 7:19 PM EDTSpecial Weather StatementRNKPittsylvania41 min

Nearby

Flash Flood Warnings in Virginia, 2013Flash Flood Warnings in North Carolina, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.